This is not a myth, but pure reality. But how does it happen?
Some of the enzymes (CYP3A4) commonly present in the intestines are responsible for the breakdown of various medicines such as some of the statins. CYP3A4 regulates the intestinal absorption of ingested statins into the bloodstream thus preventing this drugs to accumulate in the organism. The fruit and also the juice of grapefruit in its turn destroy this useful enzyme and, as a result certain statins accumulate in growing amounts in the bloodstream eventually causing renal (kidney) and liver failure and ultimately death.
It is of no importance what time you consume grapefuit as long as you are taking these statins.
What are the symptoms indicating a statin accumulation in the body? The most relevant of them are: muscular pain, unexplained tiredness and fever.
Apart from the interaction with certain statins, grapefruit could also boost the concentration of other medicines in the organism up to dangerous levels. Here's a list of these medicines:
- calcium channel blockers normally used to treat hypertension (Felodipine, Nifedipine)
- certain statins (Atorvastatin, Simvastatin, Lovastatin)
- benzodiazepines - medicines used to treat anxiety and insomnia (Diazepam, Triazolam, Midazolam, Temazepam)
- immunosuppressants (Cyclosporine)
- psychiatric and neurological medication (Buspirone, Carbamazepine, Sertraline)